Tennessee, 2008Hail and Damaging Wind in Tennessee, May 9, 2008
May 9, 2008 · NWS OHX · 2 events in 1 county or zone
Large hail and strong winds were observed in Coffee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large hail and strong winds were observed in Coffee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 9, 2:46 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, May 9, 2:46 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
346 PM CDT FRI MAY 9 2008
.DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS DEVELOPED TO THE WEST OF
NASHVILLE EARLIER THIS AFTERNOON. THIS ACTIVITY HAS NOW MOVED TO
THE EAST AND IS NOW OVER CANON AND DEKALB COUNTIES. THUS
FAR...SOME PEA SIZE HAIL HAS BEEN REPORTED. LATEST LAPS TRENDS
SUGGESTS THAT DESTABILIZATION WILL CONTINUE. SO...SOME SVR WORDING
WILL BE INCLUDED WITH THIS EVENINGS FORECAST. OTW...SHOULD STILL
CONTINUE TO SEE SCT DEVELOPMENT ACROSS THE MID STATE INTO THIS
EVENING.
SKIES SHOULD GO PTCLDY AFTER MIDNIGHT. LIGHT N WINDS WILL PREVAIL
LATE AND SHOULD ALLOW TEMPS TO FALL INTO THE MID TO UPPER 50S BY
SAT MORNING.
ON SATURDAY...SFC RIDGE WILL CONTROL THE WEATHER BUT WILL QUICKLY BE
MOVING EAST BY EVENING. A COLD FRONT WILL THEN PUSH EASTWARD AND
WILL BE PRECLUDED BY A PRE FRONTAL TROUGH AROUND 06Z SUN. THE ACTUAL
FRONTAL PASSAGE WILL TAKE PLACE AROUND 12Z. AT ANY
RATE...INSTABILITIES WILL BE SUFFICIENT ENOUGH TO WARRANT THE
POTENTIAL FOR SVR...PARTICULARLY ALONG AND WITH THE 12Z SUN MORNING
FROPA.
INTERESTINGLY...THE LATEST GFS SOLUTION SHOWS THAT THE MAIN UPPER
SYSTEM IS NO LONGER GOING TO BE NEGATIVELY TILTED. THUS...THE WIND
ENERGY WITH THIS SYSTEM IS NOT AS IMPRESSIVE AS EARLIER MODELS
INDICATED. NEVERTHELESS...WE STILL EXPECT AN INSTABILITY AXIS OVER
THE MID STATE AROUND 12Z SUNDAY WHEREBY 1500 CAPES WILL COMBINE WITH
LI VALUES OF -4. SO THE SLIGHT RISK OF SVR WILL LIKELY STILL
CONTINUE. THE SVR THREAT SHOULD END BY AROUND 15Z SUN ACROSS THE
PLATEAU.
SUN NT THROUGH TUESDAY WILL PROVIDE DRY WEATHER WITH TEMPS SLIGHTLY
BELOW NORMAL.
FOR THE REST OF THE EXT...STRONGER STORM SYSTEM EXPECTED TO EFFECT
THE AREA WED INTO THU. MUCH BETTER WIND ENERGY WITH THIS SYSTEM SO
ANOTHER ROUND OF SEVERE MAY BE IN THE CARDS. OTW...POPS WILL BE IN
THE 50-60 PERCENT RANGE FOR WED.
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 57 76 61 67 / 30 10 70 40
CLARKSVILLE 53 74 58 65 / 30 10 80 40
CROSSVILLE 54 73 63 63 / 30 10 70 80
COLUMBIA 58 77 62 69 / 30 10 70 40
LAWRENCEBURG 59 78 64 71 / 30 10 80 30
WAVERLY 56 76 60 67 / 30 10 80 40
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21
Hazardous weather outlook, May 9, 4:24 AM CST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
524 AM CDT FRI MAY 9 2008
TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
524 AM CDT FRI MAY 9 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A WARM AND UNSTABLE AIR MASS IS EXPECTED TO DEVELOP ACROSS MIDDLE
TENNESSEE TODAY...AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST.
THERE WILL BE A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...PRODUCING LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WARM FRONT WILL LIFT NORTHWARD ACROSS MIDDLE TENNESSEE SATURDAY
NIGHT...FOLLOWED QUICKLY BY THE PASSAGE OF A STRONG COLD FRONT BY
SUNDAY MORNING. ONCE AGAIN...MIDDLE TENNESSEE WILL BE IN AN
UNSTABLE AIR MASS...WITH THE POTENTIAL OF PRODUCING SEVERE
THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.
ANOTHER COLD FRONT WILL PUSH INTO THE AREA BY LATE WEEK...AND
COULD PRODUCE YET ANOTHER ROUND OF SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE WEATHER
SITUATION OVER THE NEXT SEVEN DAYS...AND BE READY FOR POSSIBLE
ACTIVATION.
19
In the hours before
Special weather statement, May 9, 4:51 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT FRI MAY 9 2008
TNZ005>011-022>034-056>066-075-077>080-093>095-100100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
551 PM CDT FRI MAY 9 2008
SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP IN
NORTHERN AREAS OF MIDDLE TENNESSEE AT 530 PM CDT. A COOL FRONTAL
BOUNDARY WILL PUSH THROUGH MIDDLE TENNESSEE THIS EVENING. THIS
BOUNDARY...ALONG WITH MID LEVEL CONFLUENCE..AIDED BY UNSTABLE
AIR IN THE LOWER LEVELS OF THE ATMOSPHERE COULD POP A FEW
STRONG STORMS EARLY THIS EVENING IN MIDDLE TENNESSEE. BY 8 PM
CDT...THE FRONT WILL HAVE PUSHED EAST OF THE NASHVILLE AREA WITH
WINDS BECOMING WESTERLY AND DRIER AIR WORKING ACROSS THE WEST HALF
OF MIDDLE TENNESSEE. THE FRONT WILL MOVE ALONG THE PLATEAU JUST
BEFORE MIDNIGHT.
BOYD
Local storm report, May 9, 6:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 7 NNE COLUMBIA 35.72N 87.00W
05/08/2008 MAURY TN PUBLIC
TREES BLOWN DOWN AT THE SERVICE STATION IN NEAPOLIS.
0135 PM TSTM WND DMG 9 SE PULASKI 35.10N 86.92W
05/08/2008 GILES TN EMERGENCY MNGR
TREE BLOWN DOWN ON POWER LINE ON BUNKER HILL ROAD
1240 PM TSTM WND DMG 1 NW LORETTO 35.09N 87.45W
05/08/2008 LAWRENCE TN EMERGENCY MNGR
STRUCTURAL DAMAGE
1240 PM TSTM WND DMG 1 NW LORETTO 35.09N 87.45W
05/08/2008 LAWRENCE TN EMERGENCY MNGR
NUMEROUS TREES DOWN
1240 PM TORNADO 1 W LORETTO 35.08N 87.45W
05/08/2008 LAWRENCE TN EMERGENCY MNGR
POSSIBLE TOUCHDOWN CLAX BRANCH RD AREA, ONE OUT BUILDING
DESTROYED,HOUSES DAMAGED, TREES DOWN
1235 PM TORNADO 2 W LORETTO 35.08N 87.47W
05/08/2008 LAWRENCE TN NWS STORM SURVEY
EF1 TORNADO STRUCK NEAR LORETTO. A LARGE TREE FELL ON A
HOUSE AT 834 CLAX BRANCH RD. A NUMBER OF TREES WERE
SNAPPED AND UPROOTED. A BARN ON CLAX BRANCH ROAD WAS
DESTROYED. THE PATH LENGTH WAS 3 MILES AND THE PATH WIDTH
WAS ABOUT 440 YARDS.
&&
ORCHANIANLocal storm report, May 9, 6:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM DOWNBURST 4 SW SPRING HILL 35.72N 87.00W
05/08/2008 MAURY TN NWS STORM SURVEY
A FEW TREES WERE UPROOTED IN NEAPOLIS BY A MICROBURST.
1235 PM TORNADO 3 W LORETTO 35.08N 87.47W
05/08/2008 LAWRENCE TN NWS STORM SURVEY
EF1 TORNADO STRUCK NEAR LORETTO. A LARGE TREE FELL ON A
HOUSE AT 834 CLAX BRANCH RD. A NUMBER OF TREES WERE
SNAPPED AND UPROOTED. A BARN ON CLAX BRANCH ROAD WAS
DESTROYED. THE PATH LENGTH WAS 3 MILES AND THE PATH WIDTH
WAS ABOUT 440 YARDS.
&&
CORRECTED TO DELETE PREVIOUS REPORTS.
ORCHANIANThunderstorm Wind, Coffee
- When
- May 9, 6:07 PM CST
- Where
- Coffee County, 11 mi NW of Manchester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.593, -86.218
Strong winds were estimated by trained spotter to be 60 mph. Also, trees were blown down.
Hail, Coffee
- When
- May 9, 6:07 PM CST
- Where
- Coffee County, 11 mi NW of Manchester
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.593, -86.218
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Carolina, May 9, 2008$7.0 million · EF2 · 2 events
- Tornadoes in North Carolina, May 9, 2008$135,000 · EF2 · 4 events
- Hail and Damaging Wind in Texas, May 9, 2008$100,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 9, 2008$54,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in North Carolina, May 9 to 10, 20081.75 in hail · 35 events
- Flooding in Indiana, May 9 to 25, 2008$40,000 · 4 events
- Hail and Damaging Winds in Texas, May 9, 2008$24,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, May 9, 20081 in hail · 14 events
- High Wind in Montana, May 9, 2008$16,000 · 65 kt wind · 1 event
- Hail in West Virginia, May 9, 2008$5,000 · 1.75 in hail · 7 events
- Hail in Colorado, May 9, 20081.75 in hail · 6 events
- Hail in North Carolina, May 9, 20081.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95103, 95105.